Strong Wind, Gibson
- When
- December 25, 10:00 AM CST to 2:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong south winds gusted up to 45 mph at times. The peak measured wind gust in southwest Indiana was 45 mph at the Evansville airport.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds gusted up to 45 mph at times. The peak measured wind gust in southwest Indiana was 45 mph at the Evansville airport. The strong south winds were observed mainly across the flatter terrain of the Wabash and Ohio Valleys. The winds increased as the pressure gradient tightened across the lower Ohio Valley ahead of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 6:44 AM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 644 AM CST Sat Dec 25 2021 .UPDATE... Issued at 618 AM CST Sat Dec 25 2021 For aviation section only. && .SHORT TERM...(Today through Monday night) Issued at 330 AM CST Sat Dec 25 2021 Beginning this Christmas morning under amazingly mild temperatures in the mid and upper 60s at most locations. Gusty south winds 25 to 35 mph have helped maintain the warm temperatures overnight. A few fleeting showers scooting across the Evansville Tri-state region early this AM will continue to zip east out of the region by around sunrise. Some model data suggest we will get into periods of sunshine today, and indeed much of se MO has already cleared out early this AM. The weak cold front expected to sag south into the forecast region today is not expected to produce much if any precipitation due to lack of overall moisture and forcing aloft. Christmas Day record high temperatures appear to be toast in most locations, as readings are expected to climb into the lower and mid 70s over all except far nw areas. Even after the frontal passage on Sunday (as weak high pressure make a brief appearance), max temps are still expected to be some 20 or so degrees above normal for this time of year. A warm front is then expected to lift northeast across the region Sunday night. This may spark a few showers, mainly over n/e portions of the forecast area. Amounts are expected to be fairly light though. We then get briefly into a warm sector later Sunday night into Monday, before another weak cold front drops southeast into the lower OH River Valley during the day Monday. Once again, there does not seem to be much support or overall moisture with the front, at least initially, as the front comes through and stalls out over TN. In fact, could see temperatures flirt with or top 70 degrees once again, especially over portions of se MO and wrn KY. The mid/upper level flow is expected to become more swly Monday night. This could to lead to some overrunning precip north of the stalled out front, especially after midnight. .LONG TERM...(Tuesday through Friday) Issued at 330 AM CST Sat Dec 25 2021 An active weather pattern is in store for the extended portion of the forecast. In the middle and upper-levels, much of the central CONUS will be under zonal/slightly southwest flow. Disturbances embedded within this flow will provide ample chances for precipitation. On Day 4/Tuesday through Day 5/Wednesday, widespread likely to categorical PoPs are forecast to be present across the region. This is due to a slow-moving surface cold front that will gradually press south and east through the region. The slow movement of the front and yet another period of climatologically extreme precipitable water values (ensemble guidance is already showing values of 200-400% of normal) could promote a heavy rain threat Tuesday and Wednesday. Latest WPC QPF is likely on the meager side of guidance (mainly 0.5-1.0" storm total). Potential is there for upward adjustments in QPF as we draw closer to this event. While severe weather is not expected, there may be enough instability available for a rumble or two of thunder Tuesday afternoon and again Wednesday afternoon. On Day 6/Thursday, PoPs will gradually wind down from west to east as the surface cold front clears the forecast area. Surface high pressure will briefly build over the region. However, by Day 7/Friday, precipitation chances will begin to increase. Model guidance breaks down quite a bit by this period. The GEFS shows a powerful surface low racing through the Midwest, but the ECMWF keeps this system weaker and suppressed to our south. Given the wide range of possibilities, the NBM solution of slgt to chc PoPs seems acceptable for now. Temperatures on Tuesday will be near record values again, with widespread values in the middle to upper 60s. Behind the front, temperatures will 'cool' down to values in the upper 40s to middle 50s at most locations. Low temperatures will struggle to reach the freezing mark even in the post-frontal airmass. The new year seems likely to start on a mild note at this time. && .AVIATION... Issued at 640 AM CST Fri Dec 24 2021 Higher end MVFR to lower end VFR cigs 2-4 kft should be the rule early today. Expect conditions to become all VFR by late morning. Southwest winds will continue to gust 25-30 kts into the early afternoon, then should begin to taper off and turn more west- northwest as a cold front sags southeast across the OH River. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...DWS AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 349 AM CST Sat Dec 25 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 349 AM CST Sat Dec 25 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Southwest winds are expected to gust 30 to 35 mph, especially this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Locally heavy rain and a slight chance of thunderstorms are possible Tuesday into Wednesday. Despite the chance of thunderstorms, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service PADUCAH KY 813 AM CST Sat Dec 25 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-252100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 813 AM CST Sat Dec 25 2021 ...Gusty Southwest Winds Today... Strong southwest winds are expected to continue through early to mid afternoon. Wind gusts of 25 to 35 mph are expected at times. Be sure to secure loose outdoor items such as lawn furniture and holiday decorations. Also, motorists should use caution, especially those driving high profile vehicles. Winds will gradually subside during the mid to late afternoon hours.
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996384, 996385, 996386, 996387.